Colorado, 2004

Hail in Colorado, May 24, 2004

May 24, 2004 · NWS BOU · 9 events in 6 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 1:30 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, May 24, 1:30 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON MAY 24 2004

.SHORT TERM...QUESTION TONIGHT IS WHAT CHANCE OF PRECIP TO GO WITH.
THIS AFTERNOONS CONVECTION HAS BEEN LESS THAN IMPRESSIVE SO
FAR...BUT AIRMASS IS DESTABILIZING DESPITE MARGINAL LOW LEVEL
MOISTURE.  CAPES OF 200-800 J/KG FOR THE MOST PART...WITH CONVECTIVE
INHIBITION AROUND 20-40 J/KG.  LAST HOURS ACARS DATA HAS SHOWN 1-2C
COOLING IN THE CAP JUST BELOW 600 MB.  SHOULD SEE PRECIP INCREASE A
LITTLE MORE AND SPREAD SOUTHWARD WITH NEXT SURGE COMING DOWN LATE
THIS AFTERNOON.  NOT TERRIBLY IMPRESSED WITH AMOUNT OF LOW LEVEL
MOISTURE AROUND BUT SHOULD BE DEEP ENOUGH UPSLOPE AND FORCING ON
NOSE OF 100 KNOT JET TO GENERATE MORE WIDESPREAD PRECIPITATION THIS
EVENING AND OVERNIGHT.  FEEL ENOUGH FACTORS GOING DESPITE THE
MARGINAL MOISTURE TO GO WITH LIKELY POPS IN/NEAR THE FRONT RANGE
TONIGHT.  LESSER POPS WEST OF THE DIVIDE AND FARTHER NORTHEAST WHERE
EFFECT OF FRONT RANGE UPSLOPE LESS PRONOUNCED.

FOR TUESDAY...MAY BE SOME LINGERING SHOWERS ACROSS THE AREA IN THE
MORNING.  INSTABILITY WILL INCREASE OVER THE MOUNTAINS BY AFTERNOON
WITH SOME THUNDERSTORMS DEVELOPING UP THERE.  ON THE PLAINS...
AIRMASS VERY STABLE IN THE LOW LEVELS WITH LOTS OF STRATUS EXPECTED
THROUGH THE DAY.  TEMPS WILL PROBABLY STRUGGLE TO REACH 60F IN THE
FRONT RANGE METRO AREAS.  STILL ENOUGH ELEVATED INSTABILITY TO
MENTION A SLIGHT RISK OF THUNDER MOVING OUT OF THE MOUNTAINS AND
ACROSS THE PLAINS DURING THE AFTERNOON.

.LONG TERM DISCUSSION...SOME MOISTURE AND ELY UPSLOPE WINDS WILL
CONTINUE INTO TUES EVENING...BUT BY 09Z...JET ENERGY AND UPR LIFT WL
MIGRATE EAST OF THE AREA.  WL CONT SOME LOW POPS INTO PERIOD 3...BUT
NEARLY ALL THE PCPN SHOULD BE DONE BY TUES EVENING.  SOME CLDS WL
REMAIN OVER THE AREA WHICH WL KEEP TEMPS FROM FALLING INTO THE 30S.

WED AND THURS...UPR LOW OFF CALIF COAST WL SLOWLY SINK INTO SRN CA
AND INTO THE DESERT SOUTHWEST.  THIS LOW WL TRACK WELL TO THE SOUTH
OF THE DISTRICT LEAVING OUR DISTRICT WITH WEAK WLY FLOW ALF.  PRES
GRAD INDG WK NELY FLOW OVR THE PLAINS UNTIL AFTN WHEN FLOW RETURNS
TO THE S AND SW.  SOME SUBSIDENCE ALG THE FOOTHILLS WL ALLOW TEMPS
TO WARM UP STGLY FROM TUESDAYS CHILLY WX.   SOME MSTR ARND H5 WL
LINGER THROUGHOUT THE DAY WHICH SHOULD BE ENUF FOR SOME PTLY CLDY
SKIES.  VERY SMLR CONDITIONS XPCTD THURS.

BY FRIDAY...UPR TROF WL PULL EWD INTO THE GREAT BASIN.  SWLY FLOW WL
BCMG STGR AHD OF THE TROF DURING THE AFTN...WHICH COULD LEAD TO SOME
FIRE WX CONCERNS IF THIS BEARS OUT.  TROF WL MOV INTO THE AREA
SOMETIME SAT MRNG.  FAIRLY COLD AIR ALF MAY MEAN THE MTN AREAS MAY
FINALLY REAP THE BENEFIT OF SOME SHWRS SAT AND SUN.  WL INCRS POPS
SLIGHTLY FOR THE WKND PERIOD...BUT OTWS FCST LOOKS OK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/046
Hazardous weather outlook, May 24, 9:41 AM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1041 AM MDT MON MAY 24 2004

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1041 AM MDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE
FOOTHILLS BY THE NOON HOUR AND THEN SPREAD ACROSS THE NORTHEAST
PLAINS THIS AFTERNOON AND EVENING.  WIND SHEAR IN THE ATMOSPHERE IS
QUITE STRONG...BUT INSTABILITY IS LIMITED BY COOL TEMPERATURES.
THEREFORE...MOST STORMS TODAY ARE EXPECTED TO PRODUCE A BRIEF PERIOD
OF HEAVY RAIN AND SMALL HAIL.  ONLY ONE OR TWO STORMS ARE EXPECTED
TO APPROACH SEVERE LEVELS WITH UP TO DIME SIZED HAIL.

THE THUNDERSTORMS WILL DECREASE IN INTENSITY BEFORE MIDNIGHT.  MORE
WIDESPREAD RAIN SHOWERS CAN THEN BE EXPECTED FROM THE FRONT RANGE
MOUNTAINS EASTWARD ACROSS THE I-25 CORRIDOR AND EASTERN PLAINS
DURING THE REST OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AND
AGAIN FRIDAY THROUGH SUNDAY. THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BARJENBRUCH/046

The radar

The Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Larimer

When
May 24, 3:23 PM MST
Where
Larimer County, 4 mi W of Loveland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -105.150

Hail, Broomfield

When
May 24, 5:05 PM MST
Where
Broomfield County, 1 mi NE of Broomfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -105.050

Hail, Broomfield

When
May 24, 5:10 PM MST
Where
Broomfield County, Broomfield
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.917, -105.067

Hail, Denver

When
May 24, 5:15 PM MST
Where
Denver County, 7 mi S of Denver
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.633, -104.933

Hail, Adams

When
May 24, 5:45 PM MST
Where
Adams County, Thornton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -104.950

Hail, Jefferson

When
May 24, 5:46 PM MST
Where
Jefferson County, 4 mi N of Arvada
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.850, -105.083

Hail, Broomfield

When
May 24, 7:18 PM MST
Where
Broomfield County, Broomfield
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.917, -105.067

Hail, Broomfield

When
May 24, 7:22 PM MST
Where
Broomfield County, 1 mi NE of Broomfield
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.933, -105.050

Hail, Weld

When
May 24, 7:47 PM MST
Where
Weld County, 6 mi SW of Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.000, -104.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401566, 5401567, 5401568, 5401569, 5401570, 5401571, 5401572, 5401573, 5401574.